Wyoming, 2024

Damaging Wind in Wyoming, June 9, 2024

June 9, 2024 · NWS RIW · 1 event in 1 county or zone

A thunderstorm moved over the Jackson Valley and brought wind gusts estimated to around 60 mph. The Jackson Hole Airport had a wind gust of 56 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm moved over the Jackson Valley and brought wind gusts estimated to around 60 mph. The Jackson Hole Airport had a wind gust of 56 mph. The worst damage occurred in Wilson where numerous trees were downed, resulting in the los of power to 383 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 9, 4:18 PM MST, 2 hours 52 minutes earlier. Its key messages:

  • Showers and thunderstorms will continue this afternoon and evening, most numerous across the northern half of the area. Strong wind gusts and brief, heavy rain are the main concerns with this activity.
  • Monday will see continued isolated showers and thunderstorms.
  • Warmer and drier conditions expected Tuesday through most of the week. Elevated river and stream levels will continue.
Area forecast discussion, Jun 9, 4:18 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
518 PM MDT Sun Jun 9 2024

.KEY MESSAGES...

- Showers and thunderstorms will continue this afternoon and evening,
  most numerous across the northern half of the area. Strong
  wind gusts and brief, heavy rain are the main concerns with
  this activity.

- Monday will see continued isolated showers and thunderstorms.

- Warmer and drier conditions expected Tuesday through most of the
  week. Elevated river and stream levels will continue.

&&

.DISCUSSION...
Issued at 236 PM MDT Sun Jun 9 2024

Scattered showers and thunderstorms are ongoing across much of
Wyoming in response to the arrival of a shortwave trough riding
along the upper level ridge. This activity is expected to
expand eastward through the afternoon with the best coverage
across the northern half of the area. With both Pacific and Gulf
of Mexico moisture advecting into the area, there will be
fairly decent moisture available for convection (107% of normal
per 12Z sounding at RIW). Accordingly, instability will increase
through peak heating, with MLCAPE values generally peaking in
the 500-1000 J/kg range (with some caveats - such as the Bighorn
Basin which will miss out on deeper theta-e advection). The
best environment will be across eastern portions of the area
which will see MLCAPE rise to the 1000-1500 J/kg range. Given
the well-mixed boundary layer, strong, gusty winds are the main
concern, though large hail can't be ruled out with any stronger
storms.

As the current convection wanes this evening, another shortwave will
push into western Wyoming. This will bring another round of showers and
thunderstorms overnight, most focused on northern and western
portions of the area. This round could bring a little more rain
accumulation, though this is very dependent on individual cell
locations. A quarter to half an inch is not out of the question from
any one cell, though most of the area will see much less. This
activity will wane by sunrise.

Monday will see additional showers and thunderstorms develop in the
afternoon as the next wave clips northern Wyoming. Accordingly, most
of the activity will be focused on areas east of the Divide. Strong
wind will be the primary concern again, with a lower hail threat as
well. Otherwise, an increased surface pressure gradient will make
for a gustier west to northwest wind for most of the area Monday
afternoon.

Further ahead, weak ridging to fairly zonal flow will take over.
Accordingly, warmer and drier conditions are favorable Tuesday
through at least Thursday. Ensemble cluster guidance is hinting at
increasing troughiness by the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 516 PM MDT Sun Jun 9 2024

Widely scattered showers and thunderstorms continue across the
region through the early part of the evening. Localized MVFR
conditions are expected during thunderstorms. Gusty and erratic
winds, small hail, and locally heavy rain are also possible with
stronger storms. TEMPO groups are included in the TAFs to cover
the best chances of showers and thunderstorms. Shower and
thunderstorm chances significantly decrease after 06Z, but hi-
res models continue to suggest that isolated showers and weak
thunderstorms may continue across the north and west through
much of the night. Have omitted any mentions of TS or SH after
06Z though due to low confidence in coverage and location of any
lingering shower and t-storm activity. KJAC, KCOD, and KWRL have
the best chance (20%) of any lingering showers or thunderstorms
after 06Z.

Winds increase across the region late Monday morning, with westerly
winds gusting 20 to 30kts across most west of the Divide terminals
and northerly winds gusting 20 to 25kts at most east of the Divide
terminals through the afternoon. Additional showers and
thunderstorms will be possible Monday afternoon, but will be much
more isolated than Sunday's activity, and thus have only included
mentions at KCPR where the best chances (30%) for any of these
showers or storms exists.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.HYDROLOGY...
Issued at 214 AM MDT Sun Jun 9 2024

Rivers and creeks will remain on the high side today at Action Stage
or below, but look to remain steady for now. SnoTel sites above 9000
ft remain below 10 inches of SWE and continue to drop. At this rate,
the remaining snow at these sites could be gone in the next couple
of days. The notable exception is sites in the Tetons and portions
of Yellowstone NP, where 20-30 inches remain on the ground.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Myers
AVIATION...Hensley
HYDROLOGY...LaVoie
Hazardous weather outlook, Jun 9, 1:25 AM MST, 17 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
225 AM MDT Sun Jun 9 2024

WYZ001>020-022>030-101230-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
225 AM MDT Sun Jun 9 2024

...Flood Advisories remain in effect for some rivers and creeks in
central Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Showers and thunderstorms becoming widespread this afternoon,
continuing into the evening. Strong to severe thunderstorms are
possible, with severe wind gusts and large hail the main threats.
Locally heavy rain could also occur.

Warm temperatures will lead to increased mountain snowmelt.
Rising streams and rivers may lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Warm temperatures will lead to increased mountain snowmelt.
Rising streams and rivers may lead to minor flooding.

Monday...Isolated to scattered (20-30%) showers and thunderstorms
will occur through the afternoon into the evening. Strong to severe
thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 9, 6:44 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
744 PM MDT Sun Jun 9 2024

WYZ012-013-023-024-100215-
Star Valley-Jackson Hole-Teton and Gros Ventre Mountains-Salt River
and Wyoming Ranges-
744 PM MDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LINCOLN AND
SOUTHWESTERN TETON COUNTIES THROUGH 815 PM MDT...

At 744 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, which is 11 miles northeast of Swan Valley, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Lincoln and southwestern Teton Counties, including the following
locations... Teton County Fairgrounds, Gros Ventre Campground, Etna,
Hoback Campground, Jackson National Fish Hatchery, Flagg Ranch
Village, Jackson Lake, Alpine Airport, Jenny Lake, and Lizard Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4413 11105 4413 11063 4298 11058 4301 11104
TIME...MOT...LOC 0144Z 258DEG 23KT 4354 11115

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Dziewaltowski

The radar

The Pocatello radar (KSFX), 153 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Teton

When
June 9, 7:10 PM MST to 7:20 PM MST
Where
Teton County, 1.41 mi W of Wilson to 1.83 mi WNW of Jackson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.499, -110.878

The public reported limbs down in Jackson. Downed trees knocked out power to 383 customers in Wilson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196461.